Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 174, NWS Sioux Falls, SD

July 22, 2011Jerauld County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 22, 2011, 7:07 AM CDT for Jerauld County, Sanborn County, South Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2011, 7:07 AM CDT (12:07 UTC)
Expired
Jul 22, 2011, 7:43 AM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
58.0 mph

Counties Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:15 AM CDTHAIL 15 Ssw Lane, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WUUS53 KFSD 221207
SVRFSD
SDC073-111-221300-
/O.NEW.KFSD.SV.W.0174.110722T1207Z-110722T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 AM CDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JERAULD COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 800 AM CDT

* AT 708 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE
  HAIL.  THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF WESSINGTON
  SPRINGS...OR 21 MILES NORTH OF PLANKINTON...AND MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANE AROUND 725 AM CDT...
  WOONSOCKET AROUND 750 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4420 9821 4394 9814 4394 9863 4413 9870
TIME...MOT...LOC 1208Z 250DEG 15KT 4402 9851
WIND...HAIL <58MPH 1.50IN

$$

HANKO
2 follow-up statements
075 
WWUS53 KFSD 221227
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
727 AM CDT FRI JUL 22 2011

SDC073-111-221300-
/O.CON.KFSD.SV.W.0174.000000T0000Z-110722T1300Z/
SANBORN SD-JERAULD SD-
727 AM CDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
JERAULD AND NORTHWESTERN SANBORN COUNTIES UNTIL 800 AM CDT...

AT 726 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
SOUTHEAST OF LANE...OR 20 MILES NORTH OF PLANKINTON...MOVING EAST AT
25 MPH.

IN ADDITION...AT 715 AM QUARTER SIZED HAIL WAS REPORTED 5 MILES 
SOUTH SOUTHWEST OF LANE WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOONSOCKET AROUND 735 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4394 9852 4414 9858 4420 9821 4394 9814
TIME...MOT...LOC 1226Z 268DEG 23KT 4400 9835
WIND...HAIL 60MPH 1.50IN

$$

HANKO
500 
WWUS53 KFSD 221243
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
743 AM CDT FRI JUL 22 2011

SDC073-111-221253-
/O.CAN.KFSD.SV.W.0174.000000T0000Z-110722T1300Z/
SANBORN SD-JERAULD SD-
743 AM CDT FRI JUL 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JERAULD AND
NORTHWESTERN SANBORN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SIOUX FALLS.

LAT...LON 4394 9852 4414 9858 4420 9821 4394 9814
TIME...MOT...LOC 1243Z 268DEG 23KT 4400 9820

$$

HANKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:40 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 22, 3:40 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 AM CDT FRI JUL 22 2011

.DISCUSSION...
THUNDERSTORMS EXPECTED TO BE VERY SPOTTY THROUGH THE DAYTIME HOURS
WITH PESKY ISOLATED ACTIVITY ASSOCIATED WITH ILL DEFINED SHORT WAVES
AND SOME HALF DECENT THETA-E ADVECTION BUT WITH OTHER PARAMETERS
SUCH AS SHEAR AND INSTABILITY NOT THAT EXCITING. EXPECT A MINIMUM OF
EVEN THIS ISOLATED STORMS DURING THE MIDDLE OF THE DAY. MEANWHILE...
CONTINUED INFLUX OF VERY WARM AND HUMID AIR COULD BRING MARGINAL
HEAT ADVISORY CONDITIONS TO PARTS OF THE AREA...BUT WITH TOP HEAT
INDEX AT MOST A COUPLE DEGREES BELOW THRESHOLD AND A FAIRLY SHORT
DURATION HAVE OPTED AFTER COORDINATION TO LEAVE OUT FOR NOW. ALSO
HAVE GONE WITH THE DEWPOINT SURGE INTO THE MID 70S WHICH MAY BE A
DEGREE OR TWO HIGH SOME PLACES.

THUNDERSTORMS OVER THE GENERAL REGION SHOULD HIT PRIME TIME TONIGHT
BUT THE BEST SETTING APPEARS TO BE TO OUR NORTH. WILL HAVE THE
HIGHEST CHANCES IN THE NORTHERN PART OF THE AREA WITH SLIGHT CHANCES
SOUTH. PROBLEM IS SOUTHWESTERLY UPPER FLOW WHICH WILL FIGHT THE
USUAL TENDENCY FOR MT/ND/SD POINT AREA CONVECTIVE SYSTEMS TO SINK
SOUTHEAST...SINCE THIS IS THE PRIME TYPE OF CONVECTION EXPECTED
DURING THE NIGHTTIME HOURS.

STORM THREAT BECOMES MORE IFFY FOR SATURDAY WITH COLD FRONT MOVING
INTO FORECAST AREA FROM THE WEST. BEST PARAMETERS STILL FAVOR THE
NORTH WITH SOME POTENTIAL FOR DEVELOPMENT RIGHT ALONG THE FRONT.
HAVE DECREASED CHANCES SLOWLY LATE SATURDAY AND SATURDAY NIGHT SINCE
I FELL THAT MODELS ESPECIALLY THE NAM MAY BE TOO FAST ON BRINGING
THE FRONT ACROSS..OTHERWISE WE COULD BE RID OF EVERYTHING BY EARLY
SATURDAY EVENING.

FRONT WILL BRING COOLER AND DRIER AIR FOR SUNDAY...WHICH SHOULD
GRADUALLY ERODE NEXT WEEK. RETURN OF SOME THUNDERSTORM THREAT BY
TUESDAY AFTERNOON HAS BEEN LEFT UNTOUCHED. SO HAS THE GRADUAL WARMUP
FOR NEXT WEEK. / WILLIAMS

&&

.AVIATION...
TWO WEAK UPPER WAVES WILL SKIRT THE NORTHWESTERN AND SOUTHEASTERN
BORDERS OF THE CWA THROUGH THE EARLY MORNING HOURS.  EXPECT
SCATTERED THUNDERSTORMS MOVING INTO THE JAMES RIVER VALLEY TO
RAPIDLY DISSIPATE AS THEY HEAD EAST-NORTHEASTWARD.  SCATTERED
THUNDERSTORMS MOVING THROUGH WEST CENTRAL IOWA COULD CREEP NORTHWARD
THIS MORNING BUT THE BULK SHOULD REMAIN OUTSIDE THE CWA.  WILL
LIKELY SEE A BREAK IN THE PRECIPITATION AFTER 15Z WITH ANOTHER ROUND
POTENTIALLY DEVELOPING AFTER 00Z. PRIMARILY VFR CONDITIONS EXPECTED
BUT COULD SEE SOME STRONG WIND GUSTS NEAR THUNDERSTORMS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jul 22, 5:05 AM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 AM CDT FRI JUL 22 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
505 AM CDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SPOTTY THUNDERSTORMS THROUGH MID AFTERNOON ARE NOT EXPECTED TO BE
SEVERE. STORMS LATE THIS AFTERNOON AND MORE ESPECIALLY TONIGHT
COULD PRODUCE ISOLATED QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
THERE IS A SLIGHT CHANCE THAT ORGANIZED SEVERE STORMS TONIGHT
COULD AFFECT PART OF SOUTHEAST SOUTH DAKOTA...MAINLY FROM HURON
TO BROOKINGS...WITH WIDESPREAD DAMAGING WINDS...ALTHOUGH MOST OF
THESE ORGANIZED STORMS ARE EXPECTED TO BE NORTH OF THE AREA.

FLOODING...
MINOR TO MODERATE FLOODING WILL CONTINUE ACROSS THE
JAMES...LITTLE SIOUX...AND LOWER BIG SIOUX RIVERS UNTIL FURTHER
NOTICE.

HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE
SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN
CHAMBERLAIN AND SIOUX CITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS SATURDAY AND SATURDAY EVENING MAY INCLUDE
ISOLATED SEVERE STORMS...MAINLY EAST OF THE JAMES RIVER...AS A
COLD FRONT ENTERS THE AREA FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 700 PM THIS EVENING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:01 PM CDTHeat AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Charles Mix, Clay and 16 more29 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.